SciELO - Scientific Electronic Library Online

 
vol.103 issue5Toxicovigilance I: A survey of acute poisonings in South Africa based on tygerberg poison information centre dataVital signs for children at triage: A multicentre validation of the revised South African Triage Scale (SATS) for children author indexsubject indexarticles search
Home Pagealphabetic serial listing  

SAMJ: South African Medical Journal

On-line version ISSN 2078-5135

Abstract

VEALE, D J H; WIUM, C A  and  MULLER, G J. Toxicovigilance II: A survey of the spectrum of acute poisoning and current practices in the initial management of poisoning cases admitted to South African hospitals. SAMJ, S. Afr. med. j. [online]. 2013, vol.103, n.5, pp. 298-303. ISSN 2078-5135.

BACKGROUND: Initial management of acute poisoning in South African (SA) hospitals such as gastric decontamination and use of antidotes has not been evaluated relevant to current international guidelines. OBJECTIVES: The objective of this study was to conduct a toxicovigilance survey of SA hospital admissions to assess the spectrum of acute poisonings, current practices in gastric decontamination, and use of antidotes in the management of acute poisoning. METHODS: A survey was undertaken based on acute poisoning admissions to Tygerberg Academic Hospital (TAH) as well as hospital-based poisoning consultations with the Tygerberg Poison Information Centre (TPIC) over 1 year to investigate trends in admissions and the initial management of hospital admissions for acute poisoning. TAH admission details and TPIC consultation forms for hospital-based cases were analysed for patient demographics, causes of poisoning, gastric decontamination measures and use of antidotes. RESULTS: There were 662 admissions to TAH and 2 459 hospital-based TPIC consultations. Paracetamol and cholinesterase inhibitors were the most common exposures in both studies. Gastric decontamination measures were employed at TAH in 47.7% of cases and in 5.3% of hospital cases reported to the TPIC. Of these, 67.4% in the TAH study and 26.1% in the TPIC study did not comply with international guidelines. N-acetylcysteine was administered inappropriately in 22.1% of the paracetamol poisoning cases at TAH and in 1.6% in the TPIC study. Atropine was administered unnecessarily in 12 of 30 TPIC cases. CONCLUSION: This study has identified the need for directed training on gastric decontamination measures and use of antidotes and, combined with the previous study, has identified national trends in poisoning.

        · text in English     · English ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License